Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 37, NWS Pocatello, ID

December 21, 202014 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Dec 21, 2020, 1:40 PM MST for 14 counties in Idaho. It took effect at Dec 22, 2020, 5:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 1:40 PM MST (20:40 UTC)
In effect from
Dec 22, 2020, 5:00 AM MST
Expired
Dec 22, 2020, 5:00 PM MST
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 5 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS75 KPIH 212040
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
140 PM MST Mon Dec 21 2020

IDZ051>055-221200-
/O.NEW.KPIH.WI.Y.0037.201222T1200Z-201223T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
140 PM MST Mon Dec 21 2020

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...The Snake Plain, Eastern Magic Valley and the Arco
  Desert including the cities of Shoshone, Richfield, Carey, Mud 
  Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. 
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort 
  Hall, Burley, Rupert, Heyburn, and Oakley. 

* WHEN...From 5 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
547 
WWUS75 KPIH 221004
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
304 AM MST Tue Dec 22 2020

IDZ056>058-230000-
/O.EXA.KPIH.WI.Y.0037.201222T1200Z-201223T0000Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, and Lava Hot Springs
304 AM MST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Southwest to west winds 25 to 35 mph with gusts up to 50
  mph expected. Locally stronger wind gusts possible in the Yale,
  Idahome and Malta areas.

* WHERE...Southern Hills, Albion Mountains, Raft River and Marsh
  and Arbon Highlands area. This includes Interstate 84 from near
  Burley to the Utah border.

* WHEN...From 5 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds will cause strong crosswinds for high
  profile vehicles, especially on north-south oriented routes.

* ADDITIONAL DETAILS...Snow and blowing snow will lead reduce
  visibility at times and potentially lead to slick driving
  conditions, especially during the morning hours and for higher 
  terrain areas such as Sweetzer Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>055-230000-
/O.CON.KPIH.WI.Y.0037.201222T1200Z-201223T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
304 AM MST Tue Dec 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest to west winds 25 to 35 mph with gusts up to 50
  mph expected.

* WHERE...The Snake Plain, Eastern Magic Valley and the Arco
  Desert including the cities of Shoshone, Richfield, Carey, Mud
  Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St.
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort
  Hall, Burley, Rupert, Heyburn, and Oakley. Interstate 15 from
  Pocatello to Camas, Highway 39 from American Falls to Blackfoot,
  and Highway 93/75 in the Shoshone area.

* WHEN...From 5 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  will cause strong crosswinds and difficult driving conditions
  for high profile vehicles, especially on north-south routes.

* ADDITIONAL DETAILS...Snow showers associated with a cold front
  may lead to difficult driving conditions at times, especially
  from Idaho Falls to Camas along I-15 and from Idaho Falls to
  Ashton along Highway 20 from mid to late morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
571 
WWUS75 KPIH 230003
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
503 PM MST Tue Dec 22 2020

IDZ051>058-230115-
/O.EXP.KPIH.WI.Y.0037.000000T0000Z-201223T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, and Lava Hot Springs
503 PM MST Tue Dec 22 2020

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind speeds have begun to subside across the region although gusty 
winds remain elevated along Interstate 84 from Burley to Idahome 
through Sweetzer Summit at this time. Winds are expected to 
continue dissipating across the region this evening and thus the 
Wind Advisory will be allowed to expire at 5 PM MST.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 21, 1:40 PM MST, 0 minutes earlier.

Area forecast discussion, Dec 21, 1:40 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
140 PM MST Mon Dec 21 2020

.SHORT TERM (Tonight - Thursday)...
We've seen quite a bit of warming across the Magic Valley and
lower Snake Plain with temperatures climbing into the 50s in
Burley and Pocatello. Not everyone is seeing these warmer temps
however as the Upper Snake Plain and eastern Highlands remain on
the chillier side in the lower 40s. Southerly winds out ahead of
an approaching front could allow for additional warming over the
next few hours bringing daytime highs close to record values.
These warmer temps will be very short- lived however as the
aforementioned front will push through the region tomorrow
bringing some light snow, gusty winds and much colder temperatures
for the remainder of the week. Not much has changed with the
forecast thinking for tomorrow, as hi- res models show the front
nearing the Central Mountains during the overnight hours and bring
it through the Snake Plain roughly around, perhaps just before,
daybreak Tuesday. Best chance for light snow accumulations will be
across the higher terrain of the central mountains and eastern
Highlands where 1-4 inches will be possible. Highest totals will
be across the highest terrain, while in the Snake Plain generally
less than an inch. Most recent runs of the hi- res NAM and HRRR
have been trending towards a more broken line of moderate snow as
it nears the Snake Plain so it's possible our snow may be more
scattered in nature as it moves through the Snake Plain.
Regardless, snowfall rates might be in the 0.5-1" per/hr range
over the short duration snow event. An additional concern will be
the gusty winds associated with the frontal passage. Seems likely
that wind advisory criteria will be met for about a 6-9 hr window
tomorrow so went ahead and issued a wind advisory for much of the
Snake Plain, eastern Magic Valley and Arco Desert given the
likelihood of gusts in the 40-50 mph range. Given the gusty winds,
blowing snow will be a concern as well, mainly across the higher
terrain where more snow (and snowpack) will be present.

Winds will gradually diminish by Tuesday night with colder air
settling in over the region as we head towards the Christmas
holiday. Our area looks dry, but cold, with highs below freezing
Wednesday with lows in the single digits to well below zero in the
normally colder spots. McKaughan

.LONG TERM (Thursday through Monday)...
Will have dry conditions under upper level ridge Thursday and Friday
with temperatures near seasonal normals with generally good travel
conditions expected Christmas Eve and Christmas day.   A Pacific
trof and associated cold front may return snow to the central
mountains Friday night with a chance for widespread light snow on
Saturday and Saturday night with light accumulations of 1 to 4
inches in the mountains and under an inch in the Snake Plain for
early projections. Fairly low confidence on amounts right now.
Models diverge Sunday and Monday with the European having a much
wetter solution than the GFS which is dry. For now have light
mainly eastern highland snow in for Sunday and Monday.
Temperatures will be right around late December normal through
the entire extended period with highs in the 20s mountains and
upper 20s to mid 30s in the Snake Plain. GK

&&

.AVIATION...
Low ceilings continuing at DIJ this afternoon with MVFR at IDA
occasionally.  Should improve later this afternoon.  Other sites
maintain VFR conditions. Main impact will be very strong cold front
moving through Idaho overnight and Tuesday morning. Should be a
burst of snow with the front more prominently at SUN and DIJ and
drop visibility to 3 miles at 11Z at SUN and to 2 miles at 14Z at
DIJ. Kept visibility 4 miles or greater at BYi, PIH and IDA but
increased wind speeds to sustained 25 to 35 knots at BYi, PIH and
IDA by 14Z. Went with 15 to 20 knots at SUN and DIJ. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 5 AM to 5 PM MST Tuesday for IDZ051>055.

&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.